Utah, 2002

Heavy Snow in Utah, November 24 to 25, 2002

November 24 to 25, 2002 · NWS GJT · 1 event in 1 county or zone

A Pacific storm system combined with cold air from the north to produce heavy snow across the eastern Uinta Mountains. SNOTEL data indicated amounts ranged from 6 inches at Trout Creek to 12 inches at Kings Cabin.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A Pacific storm system combined with cold air from the north to produce heavy snow across the eastern Uinta Mountains. SNOTEL data indicated amounts ranged from 6 inches at Trout Creek to 12 inches at Kings Cabin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 24, 2:00 PM MST, 4 hours earlier.

Area forecast discussion, Nov 24, 2:00 PM MST, 4 hours before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
200 PM MST SUN NOV 24 2002

...SNOW TONIGHT WITH COOLER TEMPERATURES IN STORE EARLY THIS WEEK...

CLOUDS WERE BEGINNING TO FILL IN AGAIN EARLY THIS AFTERNOON
AHEAD OF THE NEXT SYSTEM DROPPING SOUTHWARD THROUGH ID AND WY THIS
AFTERNOON. MODELS SHOW SOME WAA ADVECTION WAS ONGOING IN THE NORTH
AND ENOUGH LIFT TO GENERATE SOME LIGHT SNOW SHOWERS ACROSS THE
NORTHERN AND CENTRAL MOUNTAINS.

MODELS NOW IN GOOD AGREEMENT WITH THE NEAR TERM FORECAST...BOTH
DROPPING A DEEP TROF SOUTHWARD ACROSS NORTHERN UTAH OVERNIGHT BEFORE
CLOSING IT OFF OVER SOUTHWEST UTAH BY MIDDAY MONDAY. AS THE SYSTEM
DROPS SOUTH TONIGHT...IT WILL DRAW A COLD FRONT POISED JUST NORTH OF
THE CWFA SOUTHWARD ACROSS MUCH OF THE CWFA. ETA INDICATES A GOOD LOW
LEVEL CONVERGENCE...UPPER LEVEL DIVERGENCE COUPLET ASSOCIATED WITH
THE FRONT-JET INTERACTIONS. JET BEGINS NOSING INTO THE NORTH THIS
EVENING AND EXITS LATER TONIGHT AND AS A RESULT...AREA WILL SEE BOTH
LEFT EXIT AND RIGHT ENTRANCE REGIONS. MOISTURE ALREADY FILLING IN AND
SOME RESIDUAL IN PLACE FROM LAST NIGHT...SO EXPECT PRECIPITATION
LIKELY ACROSS THE NORTHERN TWO THIRDS OF THE FORECAST AREA TONIGHT...
THOUGH I EXPECT MUCH OF THIS WILL BE CONFINED TO THE VICINITY OF THE
FRONTAL BOUNDARY. SOME QUESTION AS TO HOW THE TIMING WILL PLAY OUT...
BUT EXPECT NORTH FACING SLOPES IN THE NORTHERN AND CENTRAL MOUNTAINS
WILL DRAW ON OROGRAPHY LATE. AS SUCH...WILL ISSUE A SNOW ADVISORY FOR
PORTIONS OF THE CENTRAL MOUNTAINS AND NORTHERN MOUNTAINS WHERE 4 TO 8
INCHES OF NEW SNOW IS LIKELY WITH LOCALLY HIGHER AMOUNTS POSSIBLE. AS
TEMPERATURES DROP OVERNIGHT...EXPECT EVEN LOWEST VALLEYS TO SEE
CHANGE OVER TO SNOW AND WENT OUT ON A LIMB WITH SOME LIGHT
ACCUMULATIONS FOR THE GRAND VALLEY.

MONDAY...LOW RETROGRADES TO WESTERN AZ LEAVING THE SOUTH UNDER
DEFORMATION AREA WITH GOOD NORTH FLOW INTO THE SAN JUANS.
CONSEQUENTLY...HIT POPS HARD THERE WITH SOME ACCUMULATIONS...BUT
HELD NUMBERS SHY OF ADVISORY CRITERIA. LATER SHIFTS CAN REASSESS
WHETHER HILITES NEED TO BE EXPANDED. LOWER ELEVATIONS OF THE
SOUTHWEST WILL BE UNDER DOWNSLOPE FLOW SO KEPT POPS LIGHT.
MEANWHILE...TO THE NORTH SOME INSTABILITY SHOWERS POSSIBLE
THROUGHOUT THE DAY SO HELD ONTO POPS...ESPECIALLY IN THE NORTHERN
MOUNTAINS. SHORTWAVE IN NORTHERLY FLOW WILL BRUSH THE NORTHERN
MOUNTAINS MONDAY NIGHT...SO WILL KEEP A SLIGHT CHANCE OF SNOW GOING
IN THE NORTH IN THE EVENING. A FEW SNOW SHOWERS WILL LIKELY
CONTINUE IN THE SOUTHERN MOUNTAINS OVERNIGHT IN THE SOUTH.
MEANWHILE...EXPECT AT LEAST PARTIAL CLEARING WHICH POINTS TO
SIGNIFICANTLY COLDER OVERNIGHT LOWS. TRIED TO BALANCE MET AND MAV
GUIDANCE.

DRY NORTHERLY FLOW THE STORY ON TUESDAY...SO MORE SUNSHINE BUT
MARKEDLY COOLER. COULDNT BRING MYSELF TO FOLLOW MORE AGGRESSIVE
AVN...THOUGH FORECAST HIGHS WERE LOWERED SIGNIFICANTLY. NL

WED-SUN...COMPLEXITY CONTINUES BUT A MOSTLY DRY PERIOD IN STORE.
FOR THIS PACKAGE WILL LEAVE THE SOUTH AND CENTRAL DRY ALL 5 DAYS...
WHILE THE NORTH COULD SEE LIGHT POPS ON WED AND THU. AFTER A COLD
START...TEMPERATURES WILL RECOVER TO NEAR NORMAL THRU THE WORK WEEK.

SOUTH-CENTRAL POPS: THE CUTOFF LOW IS TOO WEAK AND TOO FAR TO THE SW
TO KEEP A MENTION OF POPS FOR WED OR THU. THE GFS KICKS THE LOW ALONG
THE ARIZONA-MEXICO BORDER NEXT WEEKEND. EVEN IF TIMING IS SUSPECT...
THAT TRACK IS USUALLY TOO FAR SOUTH TO GENERATE POPS EVEN IN THE
SOUTHERN-MOST ZONES. THE CANADIAN DOES LIFT THE LOW TOWARDS SOUTHERN
UTAH...BUT WILL NOT FOLLOW THIS OUTLIER YET.
NORTH POPS:  NW FLOW KEEPS A SLIGHT POP FOR WED-THU. BUT AN UPPER
HIGH BUILDING IN FROM THE PACIFIC NW WILL BRING DRY CONDITIONS FRI
AND BEYOND.   RAMEY

.GJT..WINTER WEATHER ADVISORY TONIGHT FOR CO ZONES 9-10 AND 13.
Hazardous weather outlook, Nov 24, 4:48 AM MST, 13 hours 12 minutes before
COZ001>014-017>023-UTZ022>025-027>029-242230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
448 AM MST SUN NOV 24 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH.

.DAY ONE...

A MINOR STORM WILL BRING A COUPLE OF INCHES OF SNOW TO THE
NORTHERN AND CENTRAL MOUNTAINS OF WESTERN COLORADO TODAY.

.SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

.DAYS TWO THROUGH SEVEN (SUNDAY NIGHT THROUGH SATURDAY)...

ANOTHER STORM SYSTEM WILL BRING PERIODS OF SNOW TO THE MOUNTAINS...
AND RAIN AND SNOW TO THE VALLEYS...SUNDAY NIGHT AND MONDAY.

MC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Eastern Uinta Mountains

When
November 24, 6:00 PM MST to November 25, 6:00 AM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2002Every state in 2002This day in weather historyWarnings in Utah, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5322328.